MAUDE Adverse Event Report: MEDTRONIC MEXICO KYPHON KURVE CURVED BONE FILLER DEVICE; DISPENSER, CEMENT

MEDTRONIC MEXICO KYPHON KURVE CURVED BONE FILLER DEVICE; DISPENSER, CEMENT
Catalog Number VPT02A
Medical Device Problem Code Break (1069)
Health Effect - Clinical Code Device Embedded In Tissue or Plaque (3165)
Date of Event 04/03/2020
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Other: device fragment in patient.Product was not returned to the manufacturer for evaluation.Therefore, we are unable to determine the definitive cause of the reported event.If information is provided in the future, a supplemental report will be issued.
 
Event or Problem Description
It was reported that the patient had an osteoporotic compression fracture at t11 and l1; and underwent unipedicular kyphoplasty at these two levels.Intra-op, the distal tip of the curved needle sheared off while it was being removed from the patient.The broken distal tip remained in the l1 vertebral body and was cemented in place.After 15 minutes into the cementing process, the cement became too hard to push out of the cement cartridge (the room temperature was 77° f).The cement cartridge was removed from the needle and it was attempted to pull the needle out through the 10 guage cannula.The physician could not remove the needle with his hands.So, he used a pair of ring forceps which he clamped onto the shaft of the needle.While attempting to pull out the needle, the physician twisted and snapped the shaft of the needle in half.He then removed the cannula leaving the needle in the vertebral body and again used forceps to pull out the needle.After several attempts, the distal tip of the needle sheared off.Some part was removed while remainder of the distal needle remained in the patient at l1 vertebral body.No injury to the patient has been reported yet.
 
Additional Manufacturer Narrative
If information is provided in the future, a supplemental report will be issued.
 
Event or Problem Description
The patient was over (b)(6) years old.
 
Additional Manufacturer Narrative
H6: product analysis: visual and optical inspection revealed, the shaft of the instrument has bent and broke off.The shaft is filled with dried cement.It appears to the shaft broke, due to bend stress overload, during the removal process.Additional information: d10, g1, g2, h3, h6.Medtronic is submitting this report to comply with fda reporting regulations under 21 cfr parts 4 and 803.This report is based upon information obtained by medtronic, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Medtronic has made reasonable efforts to obtain more complete information and has provided as much relevant information as is available to the company as of the submission date of this report.This report does not constitute an admission or a conclusion by fda, medtronic, or its employees that the device, medtronic, or its employee caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any ¿defects¿ or has ¿malfunctioned¿.These words are included in the fda 3500a form and are fixed items for selection created by the fda to categorize the type of event solely for the purpose of regulatory reporting.Medtronic objects to the use of these words and others like them because of the lack of definition and the connotations implied by these terms.This statement should be included with any information or report disclosed to the public under the freedom of information act.Any required fields that are unpopulated are blank because the information is currently unknown or unavailable.A good faith effort will be made to obtain the applicable information relevant to the report.If information is provided in the future, a supplemental report will be issued.

Brand Name
KYPHON KURVE CURVED BONE FILLER DEVICE
Common Device Name
DISPENSER, CEMENT
Manufacturer (Section D)
MEDTRONIC MEXICO
av. paseo del cucapah #10510
tijuana,bc 22570
MX  22570
MDR Report Key10016720
Report Number9612164-2020-01743
Device Sequence Number2077063
Product Code KIH
UDI-Device Identifier00763000026783
UDI-Public00763000026783
Combination Product (Y/N)N
Initial Reporter StateIL
Initial Reporter CountryUS
PMA/510(K) Number
EXEMPT
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Physician
Type of Report Initial,Followup,Followup
Report Date (Section B) 07/09/2020
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date11/04/2020
Device Catalogue NumberVPT02A
Device Lot Number218798041
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer04/30/2020
Initial Date Received by Manufacturer 04/03/2020
Supplement Date Received by Manufacturer05/05/2020
07/01/2020
Initial Report FDA Received Date05/01/2020
Supplement Report FDA Received Date06/02/2020
07/09/2020
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
CEMENT
Outcome Attributed to Adverse Event Other;
Patient Age70 YR
Patient Weight82